| Catalog Number |
PLEE45A |
| Medical Device Problem Code |
Difficult to Open or Close (2921)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/29/2024
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent: 6/14/2024.Batch # unk.An evaluation of the manufacturing record could not be performed as the required product identification number was not provided to complete the evaluation.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: question: was the device locked on tissue with the jaws closed? if yes, how was the device removed? answer: yes, the device was locked on tissue.The surgeon (dr.Stout) further dissected the tissue locked within the jaws of the stapler to be able to ligate and divide the tissue on each side of the stapler.Question: what troubleshooting steps were attempted to open the device (e.G.Squeezing the closing trigger while simultaneously depressing the anvil release button, knife reverse switch, manual override)? answer: the first assist who was operating the stapler (jamie ziebert, cst-fa) used all of the techniques listed in the question above.However, jamie said that she had never used the manual override feature prior to this event.Consequently, she was unsure if she had used it to it's fullest potential.
Event or Problem Description
It was reported that the device locked on tissue and was unable to be removed from the artery during a robotic nephrectomy procedure.They extended operating time by 2 hours to cut the stapler out of the tissue.They were able to complete the rest of the case without patient harm.
Additional Manufacturer Narrative
(b)(4).Date sent: 7/8/2024.D4: batch # 860c45.Investigation summary: the product was returned to ethicon endo-surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that one plee45a device was returned with an unknown trocar inserted in the device, with the handle shrouds partially opened, and with a gst45w reload loaded on the device.The reload was received partially fired 1/10.The manual override door was noted to be out of position; the override lever was up which denotes that the knife was manually returned to home position.It should be noted after the manual override system is used the instrument is disabled and cannot be used for any subsequent firings.The handle shrouds were removed and were found to be damaged.The bailout system was reset and then, it was tested for functionality in the straight position with a test reload and achieved its complete firing sequence without any difficulties.The staple line and cut line were complete and the staples meet the staple release criteria.The device opened and closed without any difficulties noted.It is possible that while loading the reload, the reload was pushed farther back than the reload alignment slot resulting in the knife pushing the one-piece sled forward and locking the reload.It is possible that the damage on the handle shrouds was due to improper handling of the device.Please reference the instruction for use for more information.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 860c45, and no non-conformances were identified.